Hello HealingWell Members!
I've been suffering from psoriasis/eczema for about
10 years now (different diagnosis from different doctors), which has been a major stumblingblock for me. Recently, this skin condition + scratching has resulted is several bouts with staph infection. Three weeks ago, the skin infection got out of control, and I went to a doctor. The doctor prescribed a regimen of prednisone and some antibiotics. I'd taken prednisone before, but never at so high a dosage. The first day's dose was 80mg, and I was supposed to taper down to nothing after 10 days.
Due to this high dosage of prednisone, the past two weeks have been some of the most difficult in my life. I'd like to provide a semi-organized list of side effects and how I dealt with them for the members of this forum. Hopefully, this will help someone in the future.
Two days after taking the first prednisone pill, I started to experience extreme levels of restlessness and nervousness. I initially thought I was just having a strange day, but the symptoms continued into the next day. I then realized that this sudden change in mood & mindset was probably due to the drugs I was taking. I then realized that I had experienced this kind of nervousness before, also during a prednisone regimen, but the side effects had never been so pronounced.
Let me describe my general mood during those first few days in a bit more detail. I was restless, filled to the brim with a nervous energy that had no outlet; nothing I did satisfied me. More than that, I could not imagine any activity, from ********** to running to eating to working to browsing the web to socializing to playing video games, that would please me in any way. Also, I was worried. When I tried asking myself what I was worried about
, I couldn't give a good answer, I was just worried.
In addition to my general dissatisfaction with life and my worry, I was also very prone to extreme bouts of anger over the smallest of things. I would fume over any question put to me that I deemed pointless or irritating, and I couldn't stand any loud noises. I was also very prone to jealousy, an emotion almost completely foreign to me, about
the silliest of things. I watched a theater production starring my brother, and I was intensely jealous that he could sing better than I could (***??).
It took a while for all this to sink in, but by the end of the third day, I fully realized that I was an emotional wreck.
I took a few deep breaths, and laid a few ground rules for myself:
1) I would continue to remind myself that this is TEMPORARY; I would be done with the drug soon.
2) I would not indulge in any kind of serious philosophical thinking. I'm a very introspective person by nature, and I knew the drug would taint my thoughts with negativity.
3) I would not make any important life decisions; everything from improving relationships to solidifying my sleeping patterns could wait.
4) I would put off all worrying until after the drug was out of my system. If I found myself in a state of worry, I would remind myself that now is not the time; I could worry later.
5) I would structure my entire day around making myself feel as good & normal as possible, while still honoring my obligations (work, etc.). Every day, I put serious thought into making myself feel better. I would eat just for the hell of it, take warm showers just for the hell of it, watch my favorite programs (and try to enjoy them), and drink copious amounts of coffee because it made me feel "excited" for a short period of time.
6) I would not let my intense mood swings affect my family & friends. If I ever felt anger coming on during a conversation, I would explain the situation, excuse myself, and deal with it in private.
7) If I ever felt, even for a minute, that I was completely out of control, I would call my doctor. This includes any paranoia, thought of suicide, or thoughts of violence.
I don't know what I would have done for those 10 days on prednisone, had I not taken the effects on my mood seriously. Making a list of rules like this and following it blindly has saved me from going crazy and saved my family from a moody monster. One notable thing about
prednisone is that it greatly intensified my cravings for mood-altering substances like cigarettes, alcohol, etc. I had smoked on and off for a few years and and had stopped a few weeks prior because I didn't like the way it made me feel. However, I bought 1 pack of cigs to get me through 1 week or prednisone. They did help quite a bit.
There was one incident where I was exposed to some silly family drama (my brother and mom fighting over headphones), and I had to excuse myself, but it took me about
20 minutes of controlling my breathing and rocking back and forth to calm down. I thought carefully, and decided then that this was a serious enough incident to call my doctor and make an appointment. This was at the tail end of my prednisone regimen (I only had 1 pill left), and she asked me to not take the last pill and see her in two days. It's three days since the appointment and five days since the incident, and I haven't had any other episodes like that.
Since coming off of prednisone completely, I have noticed my mood symptoms gradually fading. I'm not 100% in the clear yet, but I can safely say that I feel A TON better. My nervousness/restlesness is almost completely gone; I only notice it once or twice a day. My patience with people is almost back to normal.
However, I'm experiencing new side effects from stopping prednisone completely. I have some joint pain, mild bouts of nausea, and general exhaustion during the day. It's also still hard for me to truly enjoy anything (but significantly better).
Hoped this helped someone. I'm usually OCD about
the grammar and flow of my writing, but I decided not to focus on that too much here. I will post updates as my symptoms fade or worsen.
It's been a few more days (2-3), and I'm feeling consistently better and better. Nausea & joint pain is lessening, and my mood is normalizing. I now have the attention span to watch several tv episodes (Judge Judy FTW!) in a row... not sure if that's objectively good or bad, but pretty normal for pre-prednisone me. I haven't had any issues with anger or jealousy, though I do still feel pointlessly worried at times.
It's been 2 more days, and I'm feeling normal!! No more joint pain, nausea, or trouble enjoying stuffs. I forgot to mention in update #1 that I was also feeling exhausted during the day, only a few hours after waking up I would want to sleep again. This is gone as well. This may very well be the last update, and thank god for that! Peace out.
Post Edited (whatto5) : 4/2/2012 10:15:44 PM (GMT-6)